Alert archive / Arizona / Flash Flood Watches in 2015

Flash Flood Watch 7, NWS Las Vegas, NV

September 20, 2015Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood watch at Sep 20, 2015, 2:19 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Sep 21, 2015, 11:00 AM MST. It was in force for 30 min.

The area

The counties it named.

The facts

Issued
Sep 20, 2015, 2:19 PM MST (21:19 UTC)
In effect from
Sep 21, 2015, 11:00 AM MST
Expired
Sep 21, 2015, 11:30 AM MST
In force
30 min
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3668 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WGUS65 KVEF 202119
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
219 PM PDT SUN SEP 20 2015

...HEAVY RAIN LIKELY FOR FAR SOUTHEAST CALIFORNIA AND NORTHWEST
ARIZONA MONDAY AND TUESDAY...

.AN UPPER LOW OVER THE EASTERN PACIFIC WILL PULL TROPICAL MOISTURE
NORTHWARD INTO THE DESERT SOUTHWEST MONDAY AND MONDAY NIGHT...WITH
RAIN AND THUNDERSTORMS SPREADING OVER THE WATCH AREA FROM SOUTH TO
NORTH. THE LOW WILL THEN MOVE THROUGH THE AREA ON TUESDAY...KEEPING
RAIN AND THUNDERSTORM CHANCES GOING. DRIER AIR IS EXPECTED TUESDAY
NIGHT AND WEDNESDAY.

AZZ002-003-CAZ525>527-211030-
/O.NEW.KVEF.FF.A.0007.150921T1800Z-150923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
219 PM PDT SUN SEP 20 2015

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND 
  SOUTHEAST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHWEST ARIZONA...LAKE HAVASU AND FORT MOHAVE AND NORTHWEST 
  DESERTS. IN SOUTHEAST CALIFORNIA...CADIZ BASIN...MORONGO BASIN 
  AND SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY. 

* FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON

* DEEP TROPICAL MOISTURE WILL BRING THE POTENTIAL FOR VERY HEAVY
  RAIN TO FAR SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA. RAINFALL
  TOTALS OF A HALF INCH TO TWO INCHES ARE LIKELY...WITH THE HEAVIEST
  RAIN MOST LIKELY TO FALL MONDAY NIGHT AND TUESDAY MORNING.

* POTENTIAL IMPACTS INCLUDE WATER...MUD...ROCKS AND DEBRIS FLOWING
  OVER ROADS OR ROADS WASHING OUT. IF YOU PLAN TO TRAVEL IN FLOOD
  PRONE AREAS SUCH AS CALIFORNIA HIGHWAYS 62 AND 95 OR THE OATMAN
  TOPOCK HIGHWAY AT THE SACRAMENTO WASH...BE SURE YOU HAVE A WAY TO
  RECEIVE FLASH FLOOD WARNINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MORGAN
2 follow-up statements
253 
WGUS65 KVEF 211032
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PDT MON SEP 21 2015

...HEAVY RAIN POTENTIALLY FOR FAR SOUTHEAST CALIFORNIA AND
NORTHWEST ARIZONA MONDAY NIGHT AND TUESDAY...

.AN UPPER LOW OVER THE EASTERN PACIFIC WILL PULL TROPICAL
MOISTURE NORTHWARD INTO THE DESERT SOUTHWEST MONDAY AND MONDAY
NIGHT...WITH RAIN AND THUNDERSTORMS SPREADING OVER THE WATCH AREA
FROM SOUTH TO NORTH. THE LOW WILL THEN MOVE THROUGH THE AREA ON
TUESDAY...KEEPING RAIN AND THUNDERSTORM CHANCES GOING. DRIER AIR
IS EXPECTED TUESDAY NIGHT AND WEDNESDAY.

AZZ002-003-CAZ525>527-212200-
/O.CON.KVEF.FF.A.0007.150921T1800Z-150923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
332 AM PDT MON SEP 21 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
THIS MORNING THROUGH TUESDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...LAKE 
  HAVASU AND FORT MOHAVE AND NORTHWEST DESERTS. IN SOUTHEAST 
  CALIFORNIA...CADIZ BASIN...MORONGO BASIN AND SAN BERNARDINO 
  COUNTY-UPPER COLORADO RIVER VALLEY. 

* FROM 11 AM PDT /11 AM MST/ THIS MORNING THROUGH TUESDAY 
  AFTERNOON 

* DEEP TROPICAL MOISTURE WILL BRING THE POTENTIAL FOR VERY HEAVY 
  RAIN TO FAR SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA. 
  RAINFALL TOTALS OF A HALF INCH TO TWO INCHES ARE LIKELY...WITH 
  THE HEAVIEST RAIN MOST LIKELY TO FALL MONDAY NIGHT AND TUESDAY 
  MORNING. 

* POTENTIAL IMPACTS INCLUDE WATER...MUD...ROCKS AND DEBRIS 
  FLOWING OVER ROADS OR ROADS WASHING OUT. IF YOU PLAN TO TRAVEL 
  IN FLOOD PRONE AREAS SUCH AS CALIFORNIA HIGHWAYS 62 AND 95 OR 
  THE OATMAN TOPOCK HIGHWAY AT THE SACRAMENTO WASH...BE SURE YOU 
  HAVE A WAY TO RECEIVE FLASH FLOOD WARNINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
648 
WGUS65 KVEF 211830
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
1130 AM PDT MON SEP 21 2015

.THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING HAS DIMINISHED
OVER PORTIONS OF NORTHWEST ARIZONA AND THE DESERTS OF SAN
BERNARDINO COUNTY CALIFORNIA.

AZZ002-003-CAZ525>527-211930-
/O.CAN.KVEF.FF.A.0007.000000T0000Z-150923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
1130 AM PDT MON SEP 21 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA HAS BEEN CANCELLED. SIGNIFICANT TROPICAL MOISTURE
IS NOW EXPECTED TO REMAIN CONFINED TO FAR SOUTHERN CALIFORNIA AND
SOUTHERN ARIZONA. THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING
HAS BEEN DIMINISHED OVER CENTRAL AND SOUTHERN MOHAVE COUNTY ARIZONA
AND THE DESERTS OF SOUTHERN SAN BERNARDINO COUNTY CALIFORNIA. THERE
WILL STILL BE A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS FOR THESE AREAS...BUT EXTENSIVE RAINFALL AND FLASH
FLOODING IS NO LONGER A CONCERN.

$$

JA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Sep 20, 8:40 AM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 20, 8:40 AM MST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 AM PDT SUN SEP 20 2015

.SYNOPSIS...UNSEASONABLY WARM CONDITIONS ARE EXPECTED TODAY WITH
CLEAR SKIES AND LIGHT WINDS. COOLER TEMPERATURES WILL FOLLOW THROUGH
MID WEEK AS TROPICAL MOISTURE MOVES IN FROM THE SOUTH AND BRINGS
SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA. SLIGHTLY DRIER
AIR AND WARMER TEMPERATURES ARE EXPECTED TO BEGIN THE FALL SEASON.
&&

.UPDATE...ONE MORE QUIET AND DRY DAY IN STORE BEFORE THE WEATHER
TAKES A TURN TOWARDS THE WETTER BEGINNING TOMORROW. IN THE MEAN
TIME...THE CURRENT FORECAST LOOKS LIKE IT IS IN GOOD SHAPE. NO
UPDATES ARE PLANNED THIS MORNING.

-OUTLER-

&&

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT.

TODAY WILL BASICALLY BE A REPLICA OF YESTERDAY EXCEPT AFTERNOON
TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES WARMER. OFFICIALLY THE
HIGH IN LAS VEGAS SHOULD TOP OUT IN THE UPPER 90S BUT MANY
NEIGHBORHOODS IN THE EAST AND SOUTHEAST VALLEY COULD REACH 100 DEG
OR BETTER.

WATER VAPOR IMAGERY CLEARLY SHOWS AN UPPER LEVEL CIRCULATION
CENTERED NEAR 27N LAT/125W LONG. THE FLOW AROUND THE EAST SIDE OF
THE LOW IS DRAWING TROPICAL MOISTURE NORTHWARD FROM NEAR THE
SOUTHERN BAJA COASTAL REGION. THE LOW IS EXPECTED TO REMAIN IN THIS
GENERAL VICINITY THROUGH TONIGHT BEFORE MOVING NORTHEAST TOWARDS
SOUTHERN CALIFORNIA AND NORTHERN BAJA ON MONDAY. THE SOUTHERLY FLOW
ASSOCIATED WITH THE APPROACHING LOW WILL PUSH MOISTURE INTO THE
MOJAVE DESERT MONDAY AND INTO PORTIONS OF THE SOUTHERN GREAT BASIN
MONDAY NIGHT INTO TUESDAY. HOWEVER, NEW MODEL DATA HAS SHIFTED THE
TRACK OF THE LOW FURTHER SOUTH AS IT OPENS UP AND MOVES INLAND. IF
THIS TREND HOLDS, THE BETTER DYNAMICS, DEEPEST MOISTURE AND MORE
UNSTABLE CONDITIONS WOULD ALSO SHIFT FURTHER SOUTH AND EAST AND
FOCUS THE BEST PRECIPITATION CHANCES OVER ARIZONA WITH LESSER
CHANCES OVER SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. JUST
SOMETHING TO WATCH FOR NOW BUT IT DOES LOWER CONFIDENCE ENOUGH THAT
A DECISION ON ANY FLASH FLOOD WATCH PRODUCT WILL BE POSTPONED AT
LEAST ANOTHER FORECAST PACKAGE. ADDING TO THE UNCERTAINTY ON HOW
TUESDAY WILL PLAY OUT IS THE TEMPERATURE FORECAST. THE 00Z MET HAS A
HIGH OF 77 DEGREES FORECAST FOR LAS VEGAS WHILE THE ECS HAS 89
DEGREES AND THE MAV IS HALFWAY IN BETWEEN. TRENDED THE FORECAST
CLOSER TO THE MAV GUIDANCE FOR THE TIME BEING.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

LEFT A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS IN WEDNESDAY PRIMARILY
ACROSS PARTS OF LINCOLN AND MOHAVE COUNTIES. RESIDUAL MOISTURE
SHOULD BE ACTED UPON BY SURFACE HEATING, ESPECIALLY OVER THE
TERRAIN. IF THE ECMWF PANS OUT WHICH SHOWS CYCLONIC FLOW EXTENDING
BACK WEST ACROSS NORTHERN ARIZONA THERE COULD BE GREATER COVERAGE OF
STORMS OVER MOHAVE COUNTY. DRIER AND WARMER TEMPERATURES WILL BE
SEEN ELSEWHERE.

FOR THURSDAY - SATURDAY MODELS IN GOOD AGREEMENT SHOWING LARGE RIDGE
TO OUR EAST WITH A TROUGH NEAR THE NORTHERN CALIFORNIA/PAC NW COAST.
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL BE SANDWICHED
BETWEEN THE TWO FEATURES FOR A DRY SOUTHWEST FLOW. SOUTH-SOUTHWEST
BREEZES WILL INCREASE BY THE WEEKEND WITH TEMPERATURES RUNNING CLOSE
TO 3 TO 5 DEGREES ABOVE AVERAGE.
&&

.AVIATION...FOR MCCARRAN...ASIDE FROM POSSIBLE EAST WIND COMPONENTS
DURING THE DAYTIME...NO OPERATIONALLY SIGNIFICANT WEATHER IS
EXPECTED THROUGH MONDAY. INCREASING HIGH CLOUDS ON MONDAY WILL LEAD
TO CHANCES FOR THUNDERSTORMS ON TUESDAY...WITH LOWER CEILINGS AND
ERRATIC WINDS POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO OPERATIONALLY SIGNIFICANT WEATHER IS EXPECTED TODAY.
CHANCES FOR THUNDERSTORMS WILL REACH THE MORONGO BASIN AS EARLY AS
TONIGHT...SPREADING NORTH TO NEAR INTERSTATE 15 MONDAY...AND
POSSIBLY AREAWIDE TUESDAY. ANY THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOW CEILINGS...MOUNTAIN OBSCURATION...AND ERRATIC WINDS.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE
NEEDED TODAY. ACTIVATION MAY BE NEEDED LATER MONDAY THROUGH MID WEEK
AS TROPICAL MOISTURE MOVES INTO THE AREA.
&&

SALMEN/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Watches in Arizona, 2015Flash Flood Watches in California, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.